Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 140, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2011, 12:44 PM CDT for Wells County, North Dakota. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2011, 12:44 PM CDT (17:44 UTC)
- Expired
- Jul 17, 2011, 1:00 PM CDT
- In force
- 16 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Wells County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 12:45 PM CDT | HAIL 1.75 | Bremen, ND | REPORT RELAYED BY THE MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 9:58 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 5.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4227 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 37.4
The text
As transmitted, in the capitals the NWS used until 2016.
746
WUUS53 KBIS 171744
SVRBIS
NDC103-171800-
/O.NEW.KBIS.SV.W.0140.110717T1744Z-110717T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1244 PM CDT SUN JUL 17 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 100 PM CDT
* AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. THIS
STORM WAS LOCATED NEAR BREMEN...OR 33 MILES SOUTHWEST OF DEVILS
LAKE...AND MOVING EAST AT 25 MPH.
AT 1228 PM CDT...GOLFBALL SIZE HAIL WAS REPORTED IN HEIMDAL.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN WELLS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4771 9950 4785 9950 4785 9930 4784 9929
4769 9928 4769 9929
TIME...MOT...LOC 1743Z 272DEG 21KT 4779 9936
WIND...HAIL <50MPH 1.75IN
$$
TM/AYD2 follow-up statements
663
WWUS53 KBIS 171756
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1256 PM CDT SUN JUL 17 2011
NDC103-171800-
/O.CON.KBIS.SV.W.0140.000000T0000Z-110717T1800Z/
WELLS ND-
1256 PM CDT SUN JUL 17 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WELLS COUNTY UNTIL 100 PM CDT...
AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES NORTHEAST OF BREMEN...OR 29 MILES SOUTHWEST
OF DEVILS LAKE...MOVING EAST AT 25 MPH.
IN ADDITION...AT 1245 PM CDT...GOLFBALL SIZE HAIL WAS REPORTED IN
BREMEN WITH THIS STORM.
LAT...LON 4770 9939 4785 9940 4785 9930 4784 9929
4769 9928 4769 9929
TIME...MOT...LOC 1755Z 272DEG 21KT 4779 9926
WIND...HAIL <50MPH 1.75IN
$$
TM222
WWUS53 KBIS 171800
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
100 PM CDT SUN JUL 17 2011
NDC103-171810-
/O.EXP.KBIS.SV.W.0140.000000T0000Z-110717T1800Z/
WELLS ND-
100 PM CDT SUN JUL 17 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WELLS COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4770 9939 4785 9940 4785 9930 4784 9929
4769 9928 4769 9929
TIME...MOT...LOC 1756Z 272DEG 21KT 4779 9925
$$
TMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:32 AM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 17, 9:32 AM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 932 AM CDT SUN JUL 17 2011 .UPDATE...UPDATE FOR THUNDERSTORMS NORTH CENTRAL. && .DISCUSSION...UPDATE FOR LINE OF THUNDERSTORMS MOVING THROUGH NORTH CENTRAL NORTH DAKOTA BEFORE NOON WITH THE POTENTIAL FOR SMALL HAIL AND HEAVY RAIN. OTHERWISE REMAINDER OF FORECAST LOOKS GOOD. && .AVIATION...THUINDERSTORSM IMPACTING KMOT WITH BRIEF IIFR CIGS AND VSBYS IN HEAVY RAIN...SOME GUSTY WINDS TO 30KTS THROUGH 16Z. OTHERWISE FOG/LIFR IFR CIGS AT KDIK/KJMS WILL LIFT TO VFR AFTER 16Z. VFR AT ALL SITES AFTER 16Z. && .BIS WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 10 PM CDT /9 PM MDT/ TUESDAY FOR NDZ011>013-019>023-025-034>037-042-045>048-050-051. && SHORT TERM...WAA AVIATION...WAA
Hazardous weather outlook, Jul 17, 3:39 AM CDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 339 AM CDT SUN JUL 17 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-180845- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 339 AM CDT SUN JUL 17 2011 /239 AM MDT SUN JUL 17 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT INTO TUESDAY EVENING FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA. HEAT INDEX VALUES OF 100 TO 110 ARE EXPECTED EACH DAY DURING THIS PERIOD. THE LATEST INFORMATION CAN BE FOUND IN THE BISNPWBIS PRODUCT. THERE IS A CHANCE OF THUNDERSTORMS FROM EARLY THIS SUNDAY MORNING INTO THIS EVENING. A FEW STORMS MAY BECOME STRONG TO SEVERE. THE MAIN THREATS THIS AFTERNOON AND EVENING WILL BE LARGE HAIL...GUSTY WINDS...HEAVY RAIN...AND POSSIBLE ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT INTO TUESDAY EVENING. THE LATEST INFORMATION CAN BE FOUND IN THE BISNPWBIS PRODUCT. CHANCES FOR THUNDERSTORMS ARE FORECAST THROUGH FRIDAY. STRONG TO SEVERE STORMS WILL REMAIN A THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND HEAVY RAIN REPORTS. HEINERT
In the hours before
Local storm report, Jul 17, 11:09 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1109 AM CDT SUN JUL 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM HAIL BALFOUR 47.95N 100.54W
07/17/2011 E2.75 INCH MCHENRY ND PUBLIC
REPORT RELAYED BY THE MEDIA.
&&
PAYDLocal storm report, Jul 17, 11:13 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1113 AM CDT SUN JUL 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 AM HAIL BALFOUR 47.95N 100.54W
07/17/2011 E2.75 INCH MCHENRY ND PUBLIC
ALSO REPORTS HEAVY RAIN. LARGE HAIL ENDED AT 1110 AM CDT.
ESTIMATED WINDS AT 50-60 MPH WITH NO VISIBLE DAMAGE FROM
HIS HOME.
&&
SCHECKLocal storm report, Jul 17, 11:59 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1159 AM CDT SUN JUL 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM TORNADO 3 N HARVEY 47.81N 99.94W
07/17/2011 WELLS ND PUBLIC
BRIEF TOUCHDOWN 3 N OF HARVEY BY GOOSE LAKE. REPORT
RELAYED BY THE MEDIA.
&&
PAYDLocal storm report, Jul 17, 12:19 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1219 PM CDT SUN JUL 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM HAIL 4 N HEIMDAL 47.85N 99.65W
07/17/2011 E0.88 INCH WELLS ND PUBLIC
REPORT RELAYED BY THE MEDIA.
&&
PAYDLocal storm report, Jul 17, 12:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1222 PM CDT SUN JUL 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM HAIL 1 NW HEIMDAL 47.80N 99.66W
07/17/2011 E1.75 INCH WELLS ND PUBLIC
REPORT RELAYED BY THE MEDIA.
&&
PAYDLocal storm report, Jul 17, 12:37 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1237 PM CDT SUN JUL 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM HAIL HEIMDAL 47.79N 99.65W
07/17/2011 E1.75 INCH WELLS ND TRAINED SPOTTER
&&
PAYDThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:20 PM CDT | Flash Flood Warning | BIS | Foster, Wells | 6 hr |
| Jul 16, 7:25 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons | 65 min |
| Jul 16, 7:36 PM CDT | Tornado Warning | BIS | Wells | 24 min |
| Jul 16, 8:00 PM CDT | Tornado Warning | BIS | Wells | 45 min |
| Jul 16, 8:13 PM CDT | Tornado Warning | BIS | Emmons | 32 min |
| Jul 16, 8:44 PM CDT | Tornado Warning | BIS | Wells | 46 min |
| Jul 16, 8:59 PM CDT | Tornado Warning | BIS | Kidder | 31 min |
| Jul 16, 9:30 PM CDT | Tornado Warning | BIS | Kidder, Stutsman, Wells | 45 min |
| Jul 16, 9:38 PM CDT | Flash Flood Warning | BIS | Foster, Stutsman | 4 hr |
| Jul 16, 9:44 PM CDT | Tornado Warning | BIS | Emmons | 31 min |
| Jul 17, 1:31 AM CDT | Areal Flood Warning | BIS | Foster, Stutsman, Wells | 18 hr |
| Jul 17, 9:40 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 50 min |
| Jul 17, 9:54 AM CDT | Tornado Warning | BIS | Ward | 36 min |
| Jul 17, 10:13 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 47 min |
| Jul 17, 10:25 AM CDT | Tornado Warning | BIS | McHenry, McLean, Sheridan, Ward | 35 min |
| Jul 17, 10:57 AM CDT | Tornado Warning | BIS | McHenry, McLean, Pierce, Sheridan | 33 min |
| Jul 17, 11:26 AM CDT | Tornado Warning | BIS | McHenry, Pierce, Sheridan, Wells | 49 min |
| Jul 17, 11:29 AM CDT | River Flood Warning | BIS | Ward | 9 days |
| Jul 17, 12:13 PM CDT | Tornado Warning | BIS | Wells | 32 min |
| Jul 17, 1:11 PM CDT | Tornado Warning | BIS | Foster | 64 min |
| Jul 17, 2:11 PM CDT | Tornado Warning | BIS | Foster, Stutsman | 49 min |
| Jul 17, 2:33 PM CDT | Flash Flood Warning | BIS | Foster | 6 hr |
| Jul 17, 3:31 PM CDT | Tornado Warning | BIS | Kidder, Stutsman | 29 min |
| Jul 17, 3:58 PM CDT | Tornado Warning | BIS | Kidder, Stutsman | 32 min |
| Jul 17, 4:29 PM CDT | Tornado Warning | BIS | Stutsman | 46 min |
| Jul 17, 4:44 PM CDT | Flash Flood Warning | BIS | Stutsman | 3 hr |
| Jul 17, 5:13 PM CDT | Tornado Warning | BIS | LaMoure, Stutsman | 47 min |
| Jul 17, 6:02 PM CDT | Tornado Warning | BIS | LaMoure | 43 min |
| Jul 17, 6:28 PM CDT | Tornado Warning | BIS | Dickey | 62 min |
| Jul 17, 6:45 PM CDT | Tornado Warning | BIS | LaMoure | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.